Risks of Injecting Suboxone
In 2002, the Food and Drug Administration (FDA) approved buprenorphine to help people struggling with opioid addiction or abuse overcome this problem. The United States, and much of the world, is experiencing an epidemic of opioid addiction, overdose, and death, and the FDA’s approval of buprenorphine should help more people have better treatments available to end their addiction to opioids.
What Is Suboxone?
Soon after its approval, buprenorphine was combined with naloxone, a drug designed to temporarily stop opioid overdoses. Naloxone binds to the opioid receptors in the brain, kicking opioids off those receptors without causing any narcotic effects of its own. When a person is suffering an opioid overdose, naloxone reverses those effects long enough for emergency medical services to arrive and get the person the medical attention they need to survive. The combination of buprenorphine and naloxone is called Suboxone.
When taken as directed, either as a pill or a sublingual filmstrip, the buprenorphine in Suboxone reduces withdrawal symptoms and cravings in a person working to overcome their narcotic addiction. Buprenorphine is a mild, partial opioid-agonist, which lasts for a long time in the body. This helps the person stop taking opioid drugs frequently by reducing cravings and symptoms, and it also reduces pain. Many people have successfully tapered off opioids with the help of Suboxone.
When a person attempts to abuse Suboxone, the naloxone should bind to the opioid receptors before buprenorphine. This can lead to immediate withdrawal symptoms that last for about 20 minutes before buprenorphine binds to the receptors instead. For people who struggle with opioid addiction, withdrawal symptoms are rarely dangerous but they are very uncomfortable. Attempting to bypass the time-release aspects of Suboxone in order to get high on buprenorphine should be prevented by the presence of naloxone.
Abusing Suboxone via Injection
Unfortunately, some people struggle with addiction to Suboxone. In some instances, people who are opioid naïve, or who do not abuse stronger narcotics, can experience a euphoric high from buprenorphine alone. In other cases, some people find ways to bypass the naloxone in order to take a large dose of buprenorphine and get high. One of these methods is injection.
Theoretically, naloxone’s presence should prevent successful abuse of Suboxone. If pills or sublingual filmstrips are destroyed and mixed with water, then injected, naloxone should act before buprenorphine. The FDA warns that injecting, or “shooting up,” Suboxone will lead to withdrawal symptoms like vomiting, diarrhea, pain, cramps, anxiety, insomnia, and cravings. However, if a large enough dose of Suboxone can be injected into the body, naloxone may not work long enough or strongly enough to prevent the eventual high from a large dose of buprenorphine.Symptoms of Suboxone abuse can be similar to symptoms of abuse of other opioids. These include:
- Feeling no or less pain
- Euphoria or high
- Shallow, slow, or reduced breathing
- Pinpoint pupils
- Poor judgment or reduced inhibitions
- Slurred speech
- Flushed skin or itching
- Sleepiness or excessive fatigue
- Nausea or vomiting
In addition, injecting Suboxone brings the risks associated with injecting any drug. These include:
- Infection at injection site
- Collapsed veins
- Increased risk of contracting HIV or hepatitis due to contaminated needles or equipment
- Blood clots
It is important for a person who struggles with abuse of, or addiction to, Suboxone or other opioids to get help immediately. Those who are involved in injection drug use of any kind are generally struggling with serious addiction issues.
Working with a doctor to taper off Suboxone can ease a person into ending their physical dependence on the drug; then, the person should enter a rehabilitation program to effectively address the addiction.